Advertisement - Hide this advert





Author Topic: Cortisone Injections  (Read 1491 times)

0 Members and 1 Guest are viewing this topic.

Offline William

  • Regular Poster
  • ***
  • Posts: 74
  • Liked: 0
  • User's Text
Cortisone Injections
« on: August 14, 2003, 01:27:53 PM »
I have suffered with pain and swelling in my right knee for around nine months now.
Despite having a cortisone injection, and having fluid drain from the knee, there has not been any real improvement.
Indeed any sort of moderate activity can seem to cause a flare up. Also I feel, that my left knee is now becoming effected with the same problem.
What I would like to know. His it sensible to have regular cortisone injections, or can they cause damage to the knee if you have to many of these type of  injections.
Also are there any other options that I could consider.To be honest, I really fed up with this knee problem.
Would appreciate any feedback on this subject.

Regrds
William

Offline Buster

  • MICROgeek (<20 posts)
  • *
  • Posts: 5
  • Liked: 0
  • User's Text
Re: Cortisone Injections
« Reply #1 on: August 14, 2003, 02:35:10 PM »
william
Ive had three lots of this type of injections they all worked for 2 weeks then nothing but back to the same pain level as before. I dont think you can have this type of treatment too often.

Offline enuff81020

  • SuperKNEEgeek
  • *****
  • Posts: 2324
  • Liked: 0
  • User's Text
Re: Cortisone Injections
« Reply #2 on: August 14, 2003, 03:07:19 PM »
HI William,

First of all--please take a moment to check the section on injections in the arthritis part of the board.

Secondly, I have had a lot of cortisone injections and I have had varying results--some helped a lot  and some caused me more grief than they were worth.  It seems to be a mixed bag as to the results that someone gets from these injections.  Some people actually do quite well.

As for frequency, I know that the actual number might vary a bit per doctor, but it is generally not rrecomended thqat you have more than "3" injections in one location in a one year period.  There can be damage to the tissue and the area around the injection site.

As for other treatments--there are a boatload of possibilities--it depends on what exactly your knee problems are.  I have OA and have had cortisone injections, syn visc injections, scopes, lateral releases, medication therapy (naprosyn, relafen, vioxx, bestra), physical therapy, ice, heat, elevation, bracing, immobilizing, analgesic rubs, glucoasamine, and am now dealing with knee replacements.

If you are still uncomfortable, open up a dialogue with your doc--there are other things to try.  I hope this helps and that you get some relief soon.

Sylvia  
Both kneesOA.
Scope on rt knee,9/00;2/01
scope w/ LR and debridement rt knee 2/02
left knee same5/02
Patellar problems
LeftTKR12/16/02
Right TKR7/14/03
Complications MUA 8/14/03
R TKR revisio

Offline William

  • Regular Poster
  • ***
  • Posts: 74
  • Liked: 0
  • User's Text
Re: Cortisone Injections
« Reply #3 on: August 18, 2003, 06:31:41 PM »
Hi All
Thanks for your advice and help.

Best
William

Offline Rosa

  • Regular Poster
  • ***
  • Posts: 129
  • Liked: 0
Re: Cortisone Injections
« Reply #4 on: August 19, 2003, 03:43:58 PM »
William,
just thought that I'd add my experience. I have had pain and swelling in my right knee for the past 4 years. Had 2 ops, and 2 steroid injections. The last one lasted 1-2 months, but the swelling came back with avengance. I refused to have any more. The effect on reducing the swelling can initially be great, but if there is something in there causing the swelling, then the problem is being masked. Most doctors I have seen dont like to give regular injections of this type, especially when the effects are short lived.
Have you had an MRI to try and establish why the swelling is occurring in the first place?
Good luck
06/01 'scope rk: patellar shaving, synovial biopsy. 09/02 'scope rk: patellar shaving, suprapatellar plica, adhesions, LR, debridement, partial synovectomy. Swelling & seronegative monoarthritis.

Offline blusky_1

  • Regular Poster
  • ***
  • Posts: 123
  • Liked: 0
  • User's Text
    • My Webshots Albums
Re: Cortisone Injections
« Reply #5 on: August 19, 2003, 05:10:45 PM »
Just wanted to add my experience on this. When I first started having knee pain, my doc sent me for an MRI. It showed something "funky" with the cartilage, but they couldn't tell if it was a tear, overgrowth, or what. He offered me 3 choices....keep taking naprosyn (wans't helping at all), an injection, or surgery. I opted for the injection. The following day, my knee was more swollen and felt like a water balloon about to explode. I had a major gas buildup in it. I finally managed to "pop" the joint and felt better for a couple of weeks. Then, not only did the original pain come back, but I broke out in a hideous rash on my arms and legs and it itched worse than poison ivy! Went to a dermatologist after having it for a week, and it turned out to be a psoriasis reaction to the Depo Medrol. When I went back to my OS, I informed him that I could no longer have those injections, and we decided on surgery. He was concerned about the fact that the swelling was even worse than before. 8 weeks later, I finally had the surgery. I recall someone asking the doc before taking me into the OR if he wanted to give me a Depo Medrol shot....I hope he remembered my experience and didn't do it!
Arthroscopy 8/8/03 - partial meniscectomy (x2), chondroplasty, lateral release (failed). 1/04 - dx with "miserable alignment". 11/04 - dx patella baja.















support